Alert archive / Alabama / Flash Flood Warnings in 2013
Flash Flood Warning 43, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 14, 2013, 1:11 PM CDT for Dallas County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2013, 1:11 PM CDT (18:11 UTC)
- Expired
- Aug 14, 2013, 4:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Dallas County, AL
The radar
The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:05 PM CDT | FLASH FLOOD | 2 N Selma, AL | EMERGENCY MANAGER REPORTS WATER 6 TO 12 INCHES DEEP ON CITIZENS PARKWAY AND EARL GOODWIN PARKWAY IN SELMA. OTHER STREET FLOODING ALSO REPORTED IN THE SELMA AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
353
WGUS54 KBMX 141811
FFWBMX
ALC047-142100-
/O.NEW.KBMX.FF.W.0043.130814T1811Z-130814T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT WED AUG 14 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 400 PM CDT
* AT 110 PM CDT...RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH
VERY HEAVY RAINFALL ACROSS THE WARNED AREA. TWO TO THREE INCHES OF
RAIN HAS ALREADY FALLEN ACROSS THE AREA...AND ANOTHER ONE TO TWO
INCHES IS POSSIBLE DURING THE NEXT HOUR.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SELMA...SELMONT-WEST SELMONT...VALLEY GRANDE...BELKNAP...BOGUE
CHITTO...BURNSVILLE...DALLAS COUNTY HORSE ARENA...DALLAS LAKE...
GARDNER ISLAND...MEMORIAL STADIUM...OLD CAHABA PARK...ORRVILLE...
PAUL M GRIST STATE PARK...POTTER STATION AND TYLER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3226 8719 3236 8735 3240 8734 3241 8729
3248 8729 3250 8710 3259 8704 3270 8703
3266 8701 3265 8691 3254 8691 3242 8683
3240 8684 3236 8681 3232 8685 3230 8683
3228 8686 3223 8681 3223 8690 3215 8691
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 12:17 PM CDT, 54 minutes earlier.
Area forecast discussion, Aug 14, 12:17 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1217 PM CDT WED AUG 14 2013 .UPDATE... FOR 18Z AVIATION. && .DISCUSSION... A COLD FRONT CURRENTLY BISECTS THE FORECAST AREA. NUMEROUS SHOWERS HAVE DEVELOPED ALONG THIS FRONT WITH A FEW ISOLATED THUNDERSTORMS. UPDATED POPS TO REFLECT ONGOING ACTIVITY. ADDITIONALLY...DECREASED POPS ACROSS THE NORTH THIS AFTERNOON AS THE FRONT SAGS FURTHER TO THE SOUTH. THE LATEST HRRR HAS A PRETTY GOOD HANDLE ON THE CURRENT SITUATION WITH LITTLE TO NO REDEVELOPMENT ACROSS THE NORTHERN HALF OF THE CWA LATER THIS AFTERNOON. FURTHER SOUTH...HEAVY RAINFALL WILL LEAD TO THE POSSIBILITY OF LOCALIZED FLASH FLOODING OVER THE SOUTHERN HALF OF THE FORECAST AREA. FURTHER UPDATES MAY BE NEEDED DURING THE DAY AS THE SITUATION EVOLVES. TEMPERATURES ARE IN PRETTY GOOD SHAPE WITH FORECAST HIGHS IN THE LOW 80S AREAWIDE. 05/MA && .AVIATION... 18Z TAF DISCUSSION. MVFR TO VFR CONDITIONS ACROSS THE TERMINALS AT THIS HOUR. THE RAINFALL IS FAIRLY WIDESPREAD BETWEEN THE I-20 AND I-85 CORRIDORS AT THIS HOUR AND SHOULD CONTINUE TO PUSH TO THE SOUTHEAST WITH THE FRONT. REMOVED MENTION OF PRECIPITATION AT THE NORTHERN TERMINALS AFTER 21Z WITH LITTLE TO NO REDEVELOPMENT EXPECTED THIS AFTERNOON AND EVENING. THE SOUTHERN TERMINALS WILL EXPERIENCE SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS. FOR NOW...HAVE ONLY INCLUDED MVFR CONDITIONS BUT VISIBILITIES COULD GO DOWN TO IFR DURING A HEAVIER DOWNPOUR. SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE SCATTERED DURING THE OVERNIGHT HOURS WITH IFR CEILINGS RETURNING. 05/MA && .PREV DISCUSSION... /ISSUED 525 AM CDT WED AUG 14 2013/ SURFACE FRONT THIS AM JUST SOUTH OF A HAMILTON TO GADSDEN LINE...WITH DRIER AIR NOT MAKING MUCH PROGRESS TO MOVE INTO THE NORTHERN FRINGES OF THE CWA. EXPECTING A LITTLE PROGRESS WITH THE FRONT SOUTHWARD TODAY AND SOME LOWER DEW POINTS TO SNEAK INTO THE NORTHWEST HALF OF THE AREA FOR A BRIEF APPEARANCE. ON THURSDAY THOUGH...A CLOSED SURFACE LOW BUILDS ACROSS THE SOUTHERN PART OF THE STATE ALTHOUGH THERE IS A BIT OF DISCREPANCY WHETHER IT IS ACROSS SOUTHWEST OR SOUTHEAST ALABAMA. BUT IT WILL BRING MOISTURE STREAMING BACK INTO CENTRAL ALABAMA AROUND IT AND SCOOT THE LOWER DEW POINTS BACK TO THE NORTH AND KEEP ELEVATED RAIN CHANCES FOR THE END OF THE WEEK. NOW HERE WE GO...AS WE HEAD INTO THE WEEKEND OUR MODEL GUIDANCE ATTEMPTS TO DEVELOP A GULF LOW. MOST OF THE GUIDANCE DELAYS OR SLOWLY NUDGES THE SYSTEM WESTWARD. HOWEVER...THE GFS AND SOME CLIMATOLOGICAL MODELS TAKE THE LOW TOWARD THE CENTRAL GULF COAST. AS THE GFS IS AN OUTLIER...WANT TO WAIT AND SEE. HOWEVER...THE REST OF THE GUIDANCE DOES NOT INDICATE A DRIER SCENARIO. INSTEAD THE SURFACE LOW WEAKENS WITH STRAIGHT SOUTHEAST ONSHORE LOW LEVEL MOISTURE FLOW. THAT ALONG WITH AN UPPER LOW/LONG WAVE TROUGH ACROSS THE MISSISSIPPI VALLEY WILL KEEP US IN A VERY WET PATTERN NO MATTER WHICH MODEL VERIFIES. SO...WHAT DOES THIS MEAN? HIGHER POPS THROUGH AT THE VERY LEAST SUNDAY...TAPERING OFF FOR MONDAY THROUGH WEDNESDAY AS THE UPPER LOW WEAKENS AND THE TROUGH PULL OFF TO THE NORTHEAST. AS FOR TEMPERATURES...THAT IS THE ONLY GOOD THING IS THAT DAYTIME HIGHS WILL BE LOWER THAN NORMAL WITH MUCH MORE CLOUD COVER AND RAIN IN THE WORKS. GFS MOS IS WAY TO WARM. AS FOR FLOODING POTENTIAL. THIS MAY BE MORE OF AN EXTENDED PROLONGED SOAKING THAN THAT OF FLASH FLOODING. ALTHOUGH...LOCALLY HIGHER AMOUNTS WOULD NOT RULE OUT FLASH FLOODING IN ISOLATED LOCALES. SO LEAVING IN LOW NUMBERS FOR FLASH FLOODING IN HWO...BUT FORGOING A FLASH FLOOD WATCH AT THIS TIME. 08/MK && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 14, 6:35 AM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 635 AM CDT WED AUG 14 2013 ALZ011>015-017>050-151200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 635 AM CDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. HEAVY RAINFALL WILL BE PRESENT AT TIMES TODAY ALONG AND AHEAD OF A FRONT. AS A RESULT...THERE IS A POSSIBILITY OF LOCALIZED FLASH FLOODING...GENERALLY SOUTH OF INTERSTATE 20. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAVY RAINFALL WILL BE CONTINUE TO BE POSSIBLE THURSDAY AND FRIDAY...AND POSSIBLY INTO THE WEEKEND AS A SURFACE LOW DEVELOPS. THEREFORE...LOCALIZED FLASH FLOODING MAY OCCUR...GENERALLY ALONG AND EAST OF INTERSTATE 65. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED WEDNESDAY INTO FRIDAY. 08/MK
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:00 PM CDT | Special Weather Statement | BMX | Hale | 30 min |
| Aug 13, 7:01 PM CDT | Special Weather Statement | BMX | Pickens | 44 min |
| Aug 13, 7:04 PM CDT | Special Weather Statement | BMX | Bibb, Shelby | 41 min |
| Aug 14, 1:30 AM CDT | Areal Flood Advisory | BMX | Lamar | 3 hr |
| Aug 14, 11:23 AM CDT | Areal Flood Advisory | BMX | Hale, Perry | 112 min |
| Aug 14, 12:44 PM CDT | Flash Flood Warning | BMX | Hale | 3 hr |
| Aug 14, 12:58 PM CDT | Areal Flood Advisory | BMX | Dallas | 2 hr |
| Aug 14, 1:28 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Lowndes, Tallapoosa | 3 hr |
| Aug 14, 3:04 PM CDT | Areal Flood Advisory | BMX | Bullock | 3 hr |
| Aug 14, 3:19 PM CDT | Areal Flood Advisory | BMX | Barbour | 3 hr |
| Aug 14, 3:53 PM CDT | Flash Flood Warning | BMX | Elmore | 3 hr |
| Aug 14, 4:10 PM CDT | Areal Flood Advisory | BMX | Russell | 3 hr |
| Aug 14, 4:34 PM CDT | Flash Flood Warning | BMX | Bullock | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.